Codeine is an opioid pain reliever that can be used to manage pain caused by both short-term and long-term conditions. When used as prescribed, codeine is generally safe, but a few unsafe behaviors can quickly turn a prescription into a serious health risk.
These behaviors include taking too much codeine or mixing it with other substances without realizing the risk you’re taking. A codeine overdose occurs when someone ingests more codeine than they should. Overdoses can quickly become life-threatening if not treated in time. Read on to learn more about what causes codeine overdoses, how they are treated, and the risks of ignoring them.
What is a Codeine Overdose?
Codeine is a synthetic opiate that is found in both over-the-counter and prescription medications. It exists in many forms, including anhydrous, monohydrate, and hydrochloride. Codeine is primarily used to manage moderate to severe pain after surgeries, injuries, or other ailments. It is sometimes prescribed to manage the pain of migraines and other conditions. Codeine can be abused and misused as a way to get high.
If a person takes larger doses than prescribed, they may develop a codeine overdose. Signs of a codeine overdose include nausea, vomiting, muscle aches, and a “pins and needles” feeling in the arms and legs. If someone takes too much codeine for too long, their breathing will slow down and they may feel dizzy or faint. A person who has taken too much codeine may have respiratory issues as well, including a decreased breathing rate, a reduced ability to speak, and a decrease in skin color and temperature.
Signs of Codeine Overdose
- Nausea – A person experiencing a codeine overdose may experience nausea, which can be accompanied by vomiting. – A person experiencing a codeine overdose may experience nausea, which can be accompanied by vomiting.
- Vomiting – A person experiencing a codeine overdose may vomit. – A person experiencing a codeine overdose may vomit.
- Muscle Aches – A person experiencing a codeine overdose may have muscle aches.
- “Pins and Needles” Feeling in Arms and Legs – A person experiencing a codeine overdose may have a feeling of “pins and needles” in their arms and legs.
- Slower Breathing – A person experiencing a codeine overdose may breathe slower than usual.
- Dizziness – A person experiencing a codeine overdose may feel dizzy.
- Reduced Skin Color and Temperature – A person experiencing a codeine overdose may feel cold and have a pale color to their skin.
- Respiratory Issues – A person experiencing a codeine overdose may have issues with their breathing, such as an increased breathing rate and a reduced ability to speak.
How Are Codeine Overdoses Treated?
If someone experiences a codeine overdose, they should seek medical attention immediately. Emergency personnel may administer naloxone, also known as narcan, to rapidly reverse the overdose. Naloxone is a medication used to treat opioid addiction. It was originally developed to treat overdoses of opioid pain medications but has also been used to reverse codeine overdoses in animals.
Naloxone can be used as either an injected or an oral medication. When used to reverse a codeine overdose, naloxone is given either through an auto-injector or by swallowing a pill. If a person is given naloxone through an auto-injector, they should lie down while they are still able to breathe. The emergency personnel who administer naloxone will instruct the person on how to use it correctly. If a person is given naloxone by swallowing a pill, they should drink a large amount of water to help wash the medication out of their system faster. Naloxone can often reverse the effects of a codeine overdose on its own. However, if the person needs immediate treatment for a life-threatening condition, naloxone will be administered so the individual can be quickly brought to the hospital.
Why Is Ignoring Signs of a Codeine Overdose Dangerous?
Codeine is a Schedule II controlled substance, which means that it has a high potential for abuse and has no medical use. This means that it is illegal to buy or sell without a prescription. In addition, doctors and pharmacies must follow strict regulations to ensure that codeine is not misused.
This includes banning the sale of codeine to anyone under the age of 18, requiring a prescription for each dose, and ensuring that the codeine is kept out of the hands of those who are not authorized to use it. If someone misuses a prescription for codeine, they are taking a drug that is not only illegal but also has harmful side effects. Some of the consequences of a codeine overdose include breathing problems, low blood pressure, and hallucinations. These occurrences can be dangerous if not treated in time.
The Risks of Ignoring a Codeine Overdose
If a person ignores the signs of a codeine overdose, they are putting their life at risk. Signs of an overdose include slower breathing and dizziness. Slower breathing can lead to low blood pressure and the risk of a heart attack or stroke. Dizziness and confusion can result in an accident that harms the person or others around them. Ignoring a codeine overdose can also lead to an accidental mixing of other substances. Some codeine-containing medications may have other ingredients that have effects on the nervous system, including alcohol or other sedating or hypnotic drugs. Mixing any of these substances with codeine can lead to severe health risks.
Codeine is a drug that is used to manage moderate to severe pain after surgeries, injuries, or other ailments. Codeine is also available in over-the-counter medications and is sometimes prescribed to manage the pain of migraines and other conditions. Using codeine safely requires a prescription from a doctor who has reviewed the patient’s health history and determined that a codeine-containing medication is appropriate.
A codeine overdose occurs when someone ingests more codeine than they should. These signs of a codeine overdose include nausea, vomiting, muscle aches, and a “pins and needles” feeling in the arms and legs. If a person experiences a codeine overdose, they should seek medical attention immediately.
We can help you find successful programs in your area or targeted area, and we can also assist you in clearly defining your treatment needs and treatment goals. Get in touch with us now by calling 855-334-6120.